Kentucky, 2010

Heat in Kentucky, June 20 to 23, 2010

June 20 to 23, 2010 · NWS PAH · 11 events in 11 counties and zones

High temperatures reached the mid to upper 90's during this four-day streak of high heat indices. Along and northwest of a line from Owensboro to Murray, high humidity produced heat indices locally around 105 degrees on some afternoons.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
7
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

High temperatures reached the mid to upper 90's during this four-day streak of high heat indices. Along and northwest of a line from Owensboro to Murray, high humidity produced heat indices locally around 105 degrees on some afternoons. A strong upper-level ridge remained quasi-stationary from the Tennessee Valley to the southern Plains through the period of heat. There were at least seven cases of heat exhaustion requiring treatment in the Paducah area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 20, 2:30 AM CST, 8 hours 30 minutes earlier.

Area forecast discussion, Jun 20, 2:30 AM CST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
330 AM CDT SUN JUN 20 2010

.DISCUSSION...
MEAN UPPER LEVEL FLOW WILL BE CHARACTERIZED BY A SPRAWLING MID AND
UPPER LEVEL RIDGE ACROSS THE SOUTHERN UNITED STATES OVER THE NEXT
SEVERAL DAYS. UPPER LEVEL IMPULSES OF ENERGY STREAMING ALONG THE
NORTHERN PERIPHERY OF THIS RIDGE WILL KEEP THE CHANCE OF SHOWERS
AND THUNDERSTORMS ALIVE FROM THE NORTHERN PLAINS INTO THE UPPER
MIDWEST. OUR FORECAST AREA WILL BE ON THE FAR SOUTHERN FRINGE OF
THIS RING OF FIRE...SO WE CANNOT COMPLETELY RULE OUT REMNANT MCS
ACTIVITY NOSING INTO THE FAR NORTHERN REACHES OF SOUTHERN ILLINOIS
AND SOUTHWEST INDIANA OVER THE NEXT FEW DAYS. HOWEVER...A MID
LEVEL CAPPING INVERSION WILL BECOME MORE PROMINENT AS THE RIDGE
SLOWLY BUILDS NORTHWARD THROUGH THE EARLY PART OF THE WEEK. THUS...
THE START TO THE WEEK LOOKS MAINLY DRY FOR ALL PRACTICAL PURPOSES.

HEAT AND HUMIDITY WILL PERSIST AS WELL. THERE IS SOME SIGN THAT
TEMPERATURES MAY REACH WITHIN A FEW DEGREES OF THE CENTURY MARK...
BUT AT THE EXPENSE OF SLIGHTLY LOWER HUMIDITY LEVELS. THE NET
RESULT THOUGH STILL BRINGS PEAK AFTERNOON HEAT INDEX VALUES NEAR
OR IN EXCESS OF HEAT ADVISORY CRITERIA EACH AFTERNOON THROUGH
TUESDAY. THUS...THE HEAT ADVISORY WILL CONTINUE THROUGH TUESDAY.

SHORTWAVE ENERGY TRANSLATING ACROSS THE NORTHERN HALF OF THE
NATION DURING THE MID WEEK PERIOD MAY SHOVE THE CORE OF THE RIDGE
TO THE WEST FAR ENOUGH TO ALLOW FOR THE APPROACH OF A COLD FRONT
BY WEDNESDAY NIGHT AND THURSDAY. THIS WILL SIGNIFY THE NEXT DECENT
CHANCE OF THUNDERSTORMS FOR THE QUAD STATE REGION. THE FRONT MAY
MAKE IT THROUGH AT LEAST PART OF THE AREA BEFORE WASHING OUT...SO
ANY RELIEF FROM THE HEAT AND HUMIDITY IS ALMOST CERTAIN TO BE
SHORT-LIVED. BOTH THE GFS AND ECMWF INDICATE A NORTHWARD RESURGENCE
OF THE RIDGE AS WE HEAD INTO NEXT WEEKEND...SO MORE OF THE SAME
CAN BE EXPECTED.

&&

.AVIATION...
MAY HAVE TO CONTEND WITH SOME VSBY RESTRICTIONS EARLY THIS MORNING.
KEVV IS ALREADY 2SM BR. HOWEVER OTHER SITES ARE STILL AOA 6SM BR.
SOME HIGH CLOUDS AND A FEW CU POSSIBLE TODAY...WITH VFR CONDITIONS
EXPECTED TONIGHT. WINDS WILL BE LIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT TUESDAY FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

MO...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT TUESDAY FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT TUESDAY FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT TUESDAY FOR GIBSON-
     PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Jun 20, 3:53 AM CST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
453 AM CDT SUN JUN 20 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
453 AM CDT SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY GOES INTO EFFECT AT NOON TODAY FOR THE ENTIRE QUAD
STATE REGION...WITH MAXIMUM HEAT INDEX VALUES FORECAST NEAR 105
THIS AFTERNOON.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY DURING THE
AFTERNOON HOURS...ACROSS THE NORTHERN AND EASTERN PORTIONS OF THE
AREA. AN ISOLATED SEVERE STORM CANNOT BE RULED OUT.

MINOR RIVER FLOODING WILL CONTINUE ON THE MISSISSIPPI AND WABASH
RIVERS. PLEASE SEE THE LATEST FLOOD STATEMENTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HEAT ADVISORY WILL REMAIN IN EFFECT THROUGH TUESDAY FOR THE
ENTIRE FOUR STATE REGION...WITH MAXIMUM HEAT INDEX VALUES NEAR OR
EXCEEDING 105 MONDAY AND TUESDAY AFTERNOON.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY DURING THE
AFTERNOON HOURS...ACROSS THE NORTHERN AND EASTERN PORTIONS OF THE
AREA MONDAY. AN ISOLATED SEVERE STORM CANNOT BE RULED OUT DURING
THIS TIME. THE CHANCE OF THUNDERSTORMS WILL RETURN LATE WEDNESDAY
AND THURSDAY.

MINOR RIVER FLOODING WILL CONTINUE ON THE MISSISSIPPI AND WABASH
RIVERS...AS DETAILED IN THE LATEST FLOOD STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heat. Local standard time, as filed.

Heat, Daviess

When
June 20, 11:00 AM CST to June 21, 6:00 PM CST
Where
Daviess forecast zone
Reported by
AWSS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Heat, Henderson

When
June 20, 11:00 AM CST to June 21, 6:00 PM CST
Where
Henderson forecast zone
Reported by
AWOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Heat, Ballard

When
June 21, 11:00 AM CST to June 23, 6:00 PM CST
Where
Ballard forecast zone
Reported by
AWOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Heat, Carlisle

When
June 21, 11:00 AM CST to June 22, 6:00 PM CST
Where
Carlisle forecast zone
Reported by
AWOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Heat, Hickman

When
June 21, 11:00 AM CST to June 22, 6:00 PM CST
Where
Hickman forecast zone
Reported by
AWOS
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Heat, Fulton

When
June 21, 11:00 AM CST to June 22, 6:00 PM CST
Where
Fulton forecast zone
Reported by
AWOS
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Heat, McCracken

When
June 21, 11:00 AM CST to June 23, 6:00 PM CST
Where
McCracken forecast zone
Injuries
7 direct, 0 indirect
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Heat, Graves

When
June 21, 11:00 AM CST to 6:00 PM CST
Where
Graves forecast zone
Reported by
ASOS
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Heat, Crittenden

When
June 22, 11:00 AM CST to June 23, 6:00 PM CST
Where
Crittenden forecast zone
Reported by
AWOS
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Heat, Calloway

When
June 23, 11:00 AM CST to 6:00 PM CST
Where
Calloway forecast zone
Reported by
AWOS
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Heat, Union

When
June 23, 11:00 AM CST to 6:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234540, 234541, 234542, 234543, 234544, 234545, 234547, 234548, 234552, 234551, 234553.